Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 471, NWS Springfield, MO

August 2, 2003Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2003, 3:51 AM CDT for Howell County, Ozark County, Missouri. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 3:51 AM CDT (08:51 UTC)
Expired
Aug 2, 2003, 5:00 AM CDT
In force
69 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Ozark County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KSGF 020851
SVRSGF
MOC091-153-021000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 500 AM CDT.

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES EAST OF CABOOL TO 19 MILES
  NORTHEAST OF GAINESVILLE TO 14 MILES SOUTH OF AVA...AND MOVING
  SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   MOUNTAIN VIEW...GAINESVILLE BY 400 AM CDT.
   WEST PLAINS BY 410 AM CDT.

THE TOWNS OF DORA...THORNFIELD...BRIXEY...NOBLE AND ROCKBRIDGE ARE
ALSO IN THE PATH OF THESE STORMS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

WIND DAMAGE FROM THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3707 9211 3681 9208 3679 9274 3652 9278
          3655 9168 3705 9170

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 12 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 3:25 PM CDT, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI AUG 1 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

.DISCUSSION...

.MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI
NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM
DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER
BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO
WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA
SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND
LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE
STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR
ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN
COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY.

.SHORT TERM (TONIGHT AND SATURDAY)...
MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST
WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS.
LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT
EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY
LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN
ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND
SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE
NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC
AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG
JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT
AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING
TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE
BUILDS INTO THE REGION.

&&

.AVIATION...
INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION
WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND
EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH
HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED
STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON
THROUGH 08Z.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

TERRY
Hazardous weather outlook, Aug 2, 12:19 AM CDT, 3 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...SATURDAY.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS
IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH
FLOODING.

AREAS AFFECTED AND TIMING:

ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE
OVERNIGHT HOURS.

DISCUSSION:

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE
REGION THROUGH THE PRE-DAWN HOURS.  THE COMBINATION OF A STRONG LOW
LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE
NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS.
THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW
HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS
LIKELY.  THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL
ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS.  STRONG
DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO
MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME.  OTHER THAN
FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND
GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT
INTO TUESDAY.  ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE UPON PASSAGE OF THIS SYSTEM.  FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING
HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 2, 1:51 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0151 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    LOUISBURG                 MO   .88 INCH HAIL
08/02/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 2:16 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0216 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 AM    3 S TUNAS                 MO   60 MPH TSTM GUST
08/02/03   DALLAS                         LAW ENFORECEMTN REPORTED
                                          50 TO 60 MPH WIND GUSTS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0211 AM    3 S TUNAS                 MO   1 INCH HAIL
08/02/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 2:49 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0249 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 AM    WALNUT GROVE              MO   WIND DAMAGE
08/02/03   GREENE                         TREE DOWN. REPORTED BY
                                          TRAINED STORM SPOTTER.
Local storm report, Aug 2, 3:00 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0300 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 AM    1 NW MARSHFIELD           MO   70 MPH TSTM GUST
08/02/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Aug 2, 3:33 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0333 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    3 E LEBANON               MO   WIND DAMAGE
08/02/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 3:45 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0345 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    MARSHFIELD                MO   WIND DAMAGE
08/02/03   WEBSTER                        NUMEROUS REPORTS OF WIND
                                          DAMGE IN THE MARSHFIELD
                                          AREA. TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 AM    HARTVILLE                 MO   WIND DAMAGE
08/02/03   WRIGHT                         TREE DOWN. SEVERAL
                                          REPORTS OF UNSPECIFIED
                                          DAMAGE IN THE HARTVILLE
                                          AREA. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0336 AM    GOODHOPE                  MO   60 MPH TSTM GUST
08/02/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:06 PM CDTSevere Thunderstorm WarningSGFShannon54 min
Aug 1, 7:11 PM CDTSevere Thunderstorm WarningSGFOzark64 min
Aug 1, 7:12 PM CDTFlash Flood WarningSGFOzark, Taney3 hr
Aug 2, 12:05 AM CDTSevere Thunderstorm WarningSGFHickory55 min
Aug 2, 12:21 AM CDTSevere Thunderstorm WarningSGFBenton69 min
Aug 2, 12:22 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
Aug 2, 12:28 AM CDTSevere Thunderstorm WarningSGFCamden62 min
Aug 2, 12:35 AM CDTSevere Thunderstorm WarningSGFDallas55 min
Aug 2, 1:34 AM CDTSevere Thunderstorm WarningSGFDallas71 min
Aug 2, 1:42 AM CDTSevere Thunderstorm WarningSGFHickory78 min
Aug 2, 1:56 AM CDTFlash Flood WarningSGFHickory6 hr
Aug 2, 2:08 AM CDTSevere Thunderstorm WarningSGFPolk82 min
Aug 2, 2:20 AM CDTSevere Thunderstorm WarningSGFPolk70 min
Aug 2, 2:23 AM CDTFlash Flood WarningSGFDallas, Laclede6 hr
Aug 2, 2:30 AM CDTSevere Thunderstorm WarningSGFGreene75 min
Aug 2, 2:32 AM CDTSevere Thunderstorm WarningSGFLaclede73 min
Aug 2, 2:43 AM CDTSevere Thunderstorm WarningSGFWebster77 min
Aug 2, 2:49 AM CDTSevere Thunderstorm WarningSGFDade56 min
Aug 2, 3:05 AM CDTSevere Thunderstorm WarningSGFWright70 min
Aug 2, 3:08 AM CDTSevere Thunderstorm WarningSGFChristian67 min
Aug 2, 3:18 AM CDTSevere Thunderstorm WarningSGFDouglas72 min
Aug 2, 3:34 AM CDTSevere Thunderstorm WarningSGFTexas56 min
Aug 2, 3:53 AM CDTSevere Thunderstorm WarningSGFTaney82 min
Aug 2, 4:03 AM CDTSevere Thunderstorm WarningSGFShannon72 min
Aug 2, 4:11 AM CDTSevere Thunderstorm WarningSGFOregon79 min
Aug 2, 4:25 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Aug 2, 4:27 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Aug 2, 5:28 AM CDTFlash Flood WarningSGFGreene92 min
Aug 2, 5:57 AM CDTFlash Flood WarningSGFChristian63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.